Dear Lucy: I am a 56-year-old woman who has noticed in the last couple of years that I cry at the drop of a hat. It often feels uncontrollable and can be somewhat embarrassing. So, I have a few questions:
Is this a common occurrence for older women, and
If so, might it be related to hormonal changes?
Is there anything I can do to have a little more control over it?
Thanks for any insight you can provide me with. —Argentina
Dear Argentina: Lucy found herself tearing up over this letter—and then, like you, wondering if it had anything to do with being a woman of… ahem… a certain age. For answers, she turned to Nurse Practitioner Allison Daly, a clinician with MIT Medical’s Women’s Health team.
According to Daly, your hypothesis may be correct. “Emotional lability—frequent episodes of uncontrollable crying, laughing, or both—may be one of the side effects of menopause, typically affecting women in their early 50s,” she confirms. “Sometimes this is the only menopausal symptom a woman experiences,” Daly continues. “Other times, it may occur in combination with symptoms such as depression, hot flashes, vaginal dryness, irregular vaginal bleeding, or decreased libido.”
And in answer to your third question, Daly says that there are “many treatment options” to help you gain control over your serial sobbing. “Treatment varies based on how many other side effects of menopause a patient is experiencing and her current health status,” she explains. “There’s no right answer for every woman.”
Lucy suggests putting away the Kleenex and making an appointment with your primary care provider (PCP) to discuss your choices. Together, you and your PCP can weigh the potential risks and benefits of each option and come up with a treatment plan that is likely to work for you. —Lucy
Information contained in Ask Lucy is intended solely for general educational purposes and is not intended as professional medical advice related to individual situations.
Always obtain the advice of a qualified healthcare professional if you need medical diagnosis, advice, or treatment. Never disregard medical advice you have received, nor delay getting such advice, because of something you read in this column.